Tetracyclines may cause esophageal injury.Goals:
The aims of this study are to describe 2 distinct clinical patterns of esophageal injury induced by tetracycline or its derivate doxycycline and to compare these patterns with respect to demographic, endoscopic, and clinical characteristics of the patients.Study:
Forty-eight patients with the diagnosis of doxycycline- or tetracycline-induced esophageal injury by endoscopy were analyzed retrospectively. The patients were considered in 2 groups according to the type and the location of esophageal lesions (Group A: mid-esophageal ulceration, n = 18; Group B: distal esophagitis, n = 30).Results:
Patients in Group A were significantly younger than in Group B (P = 0.0014). In Group A, 15 patients (83%) had single ulceration, 2 (11%) double, and 1 (6%) circumferential at the mid-esophagus. In Group B, all patients had multiple micro-ulcerations in the distal esophagus. Development of mid-esophageal ulceration was induced predominantly by doxycycline, whereas distal esophagitis was induced by tetracycline. The description of drug ingestion with little or no water by patients in Group A was significantly more frequent than in Group B (94% vs. 10%, P < 0.001). Associated medical and benign gastric diseases and esophageal candidiasis were significantly more frequent in Group B (P = 0.006, P < 0.001, P < 0.001, respectively). Prompt response to medical therapy was observed in both groups with no significant difference (P = 0.093).Conclusions:
The type of tetracyclines used by patients may give some clues to physicians on the pattern of esophageal injury because mid-esophageal ulceration seems to be more frequently associated with doxycycline and distal esophagitis with or without candidiasis with tetracycline.